Case: A 34 year old male with a past medical history of polysubstance use is brought in via EMS for an “allergic reaction.” He woke up this morning with tightness in his jaw and legs which has progressed to the inability to open his mouth or walk. Per chart review, the patient was in the ED yesterday acutely agitated and received intramuscular sedation with haloperidol and midazolam. On exam, his vitals are within normal limits. He speaks in full sentences through clenched teeth. Visualization of the oropharynx is limited due to inability to open his jaw. His bilateral lower extremities demonstrate rigid hyperflexion and inversion at the ankle joints. He is otherwise neurologically intact without abnormal findings on skin or lung exam.
Differential diagnosis includes: allergic reaction, extrapyramidal reaction, tetanus
- This patient is likely presenting with an extrapyramidal reaction secondary to receiving haloperidol, a high-potency antipsychotic.
- Extrapyramidal symptoms include acute dystonia, akathisia, Parkinsonism, tardive dyskinesia, and neuroleptic malignant syndrome.
- The pathophysiology involves an imbalance of dopaminergic and cholinergic activity, not a true allergic reaction.
- Acute dystonia is typically self-limited and not life-threatening with the exception of rare cases of laryngospasm.
- Treatment includes benztropine (dopamine agonist) or diphendydramine (anticholinergic).
- Patients that are discharged from the ED with resolution of symptoms should be given PO benztropine or diphenhydramine for 2 to 3 days due to prolonged effects of antipsychotics that can result in rebound dystonia.
- Drug induced Parkinsonism and tardive dyskinesia usually develop after prolonged use of antipsychotics and are less likely to be reversible.
Case continued: The patient received 50 mg IV diphenhydramine with near immediate resolution of his symptoms. He was observed for a brief period in the emergency department, ambulated, and tolerated PO without difficulty and was shortly thereafter discharged.
Levine M, LoVecchio F. Antipsychotics. In: Tintinalli JE, Ma O, Yealy DM, Meckler GD, Stapczynski J, Cline DM, Thomas SH. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9e. McGraw Hill; 2020.